Discussions that mention depakote

Children's Health board


Thanks so much for the reply, to answer your questions. There are alot of other symptoms. Frequent urination is definately not a problem. She actually will not go unless I make her. Her urine is often thick or concentrated w/ a foul odor. She has really bad breath. As far as weight loss,no. She actually has not gained for 3 yrs now. She is only 5. She has went from 90th percentile on her weight to 12th. She is not getting any taller either. She is less than 3rd percentile on her height. She is on Topamax & Depakote for her seizures & I am not sure which symptoms could be due to the meds & which are something entirely different. Then there is the possibility the meds have created an entirely different problem altogether. She had her amino acids & blood sugar checked before but that was a couple of years ago. She has an appointment with her neurologist on Tues & I plan to have him get her off of these meds (she has been on them for 3 yrs since her growth stopped). She still has seizures so he will have to give her something else. She is also cognitively delayed & I do believe that is a direct result of the Topamax. Again, thanks for your reply, I appreciate any input I can get.
Hi - that's ketones [pronounced key-tones]. Here's a medical reference [Merck's Manual] table that you may want to bookmark for future use to compare your daughter's results versus normal.
[url="http://www.merck.com/pubs/mmanual/tables/296tb2e.htm"]http://www.merck.com/pubs/mmanual/tables/296tb2e.htm[/url]

Have your daughter's kidney and liver functions been evaluated? Some meds, esp. if taken long-term, can cause serious metabolic problems/side-effects in certain organs. Here are the Medlineplus links for the two meds you mentioned - both meds can cause kidney [and other] problems.

Topamax
[url="http://www.nlm.nih.gov/medlineplus/druginfo/topiramatesystemic203085"]http://www.nlm.nih.gov/medlineplus/druginfo/topiramatesystemic203085[/url]

Depakote
[url="http://www.nlm.nih.gov/medlineplus/druginfo/valproicacidsystemic202588"]http://www.nlm.nih.gov/medlineplus/druginfo/valproicacidsystemic202588[/url]

Your neurologist may want your daughter to see a nephrologist and/or a liver specialist because she may not be able to just stop her seizure meds. Instead, your daughter may need to be weaned off the seizure meds slowly.

Good luck,
Jay